Heavy Rain, Cowley
- When
- September 8, 2:30 AM CST to 8:30 AM CST
- Where
- Cowley County, 6.07 mi W of Atlanta
- Reported by
- COOP Observer
- Coordinates
- 37.440, -96.880
Cooperative observer reported 3.75 inches of rainfall.
A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 8th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 2 to 6 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 8th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 2 to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 10:47 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT MON SEP 7 2009 .UPDATE... INCREASING CONCERN FOR LOCALLY HEAVY RAINFALL OVERNIGHT FROM SLOW MOVING CONVECTION ACROSS PARTS OF CENTRAL/SOUTH CENTRAL KANSAS. ALTHOUGH THE LOCATION AND AMOUNTS MAY BE OFF A BIT...IT APPEARS THE LAST TWO RUNS OF THE GFS ARE ON TO SOMETHING BY SHOWING AN IMPRESSIVE QPF BULLSEYE ACROSS CENTRAL KANSAS OVERNIGHT. HAVE THEREFORE UPPED POPS ACROSS WESTERN SECTIONS OF THE AREA AND ALSO MENTIONED LOCALLY HEAVY RAINFALL FOR WESTERN PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS. KED && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT...AS A WEAK UPPER LEVEL DISTURBANCE DRIFTS ACROSS THE AREA WHERE MODERATE INSTABILITY AND FORCING WILL RESIDE. AN AREA OF IFR STRATUS CIGS/MVFR VSBYS ARE ALSO EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL TAF SITE AGAIN. ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS SOUTHEAST KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. THE CONVECTION COULD LINGER ACROSS THE AREA AND EXPAND A BIT FURTHER EAST INTO THE DAY ON TUESDAY...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED AWAY FROM ANY CONVECTION. KED && .PREV DISCUSSION... /ISSUED 604 PM CDT MON SEP 7 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED TO WIDELY SCATTERED CONVECTION IS POSSIBLE THRU MUCH OF THE FORECAST PERIOD ACROSS CENTRAL/SOUTH CENTRAL KANSAS. A WEAK UPPER LEVEL DISTURBANCE WILL DRIFT ACROSS THE AREA WHERE MODEST INSTABILITY AND WEAK FORCING WILL RESIDE. AN AREA OF IFR STRATUS CIGS/MVFR VSBYS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL TAF SITE AGAIN. ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS SOUTHEAST KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. OTHERWISE MAINLY VFR CONDITIONS EXPECTED ACROSS THE REST OF THE AREA AWAY FROM ANY CONVECTION. KED PREV DISCUSSION... /ISSUED 300 PM CDT MON SEP 7 2009/ DISCUSSION... MAIN FORECAST CONCERN IS CHANCES FOR T-STORMS OVER THE NEXT SEVERAL DAYS WITH A QUASI-SUMMER LIKE PATTERN THRU FRIDAY. TONIGHT-THURSDAY: WEAK SHORTWAVE OVER SWRN KS THIS PM PER WV IMAGERY WILL TRANSLATE VERY SLOWLY EWD TONIGHT. A WEAK CONFLUENCE ZONE EXISTS FROM SWRN KS INTO NWRN OK WITH 2500-3000 J/KG MLCAPE AND DECREASING CINH ALONG/E OF THIS ZONE. THESE FACTORS SHOULD LEAD TO WIDELY SCATTERED-SCATTERED T-STORMS THIS PM/EVE ACROSS SWRN/SCNTRL KS/NWRN OK. A FEW STRONG PULSERS POSSIBLE BUT SHEAR IS VERY WEAK. OTHER ISOLATED CONVECTION MAY GET GOING LATE TONIGHT IN CNTRL SECTIONS WITH WEAK ISENTROPIC UPGLIDE/MID-LEVEL MOISTENING OCCURRING. SOME OF THAT ACTIVITY COULD LINGER INTO TUES AM BEFORE DISSIPATING. NEARLY SIMILAR SCENARIO MAY REPEAT ITSELF AGAIN LATE TUES PM/EVE WITH A WEAK CONVERGENCE ZONE PROGGED FROM SWRN KS INTO NWRN OK...MODERATE INSTABILITY AND MINIMAL CINH. ISOLATED STORMS MAY DEVELOP IN THIS ZONE BUT WILL KEEP POP MENTION OUT ATTM SINCE WE WILL BE MINUS THE MID-LEVEL IMPULSE. A 35KT SWRLY LOW-LEVEL JET DEVELOPMENT MAY AID IN PRODUCING ISENTROPIC LIFT TOWARD CNTRL KS TUES NIGHT AHEAD OF APPROACHING COLD FRONT. SO RETAINING 20-25% POPS THERE. AN UPPER TROF AXIS WILL MOVE ACROSS THE NRN PLAINS INTO ONTARIO WED-THURS. THE MODELS HAVE THE ASSOCIATED COLD FRONT MAKING IT SEWD INTO CNTRL KS WED WHERE IT TENDS TO WASH OUT THURS. WEAK CONVERGENCE/DIURNAL HEATING SHOULD LEAD TO WIDELY SCATTERED T-STORMS NEAR THE FRONT WED...WITH ACTIVITY BECOMING MORE ISOLATED/SPARSE THURS. NEAR NORMAL TEMPS EXPECTED DURING THE PERIOD. FRIDAY-MONDAY: NEXT UPPER TROF ORIGINATING OVER THE NERN PACIFIC IS PROGGED BY MEDIUM RANGE GUIDANCE TO CLOSE OFF INTO AN UPPER LOW OVER THE NORTHERN PLAINS DURING THIS PERIOD. GFS AND ECMWF WERE REASONABLY SIMILAR IN THE OVERALL SCENARIO. THE ECMWF WAS A LITTLE SLOWER TO NUDGE THE UPPER LOW EWD LATE IN THE PERIOD AND WAS PREFERRED GIVEN THE HIGHLY AMPLIFIED PATTERN. AN ASSOCIATED COLD FRONT IS PROGGED TO MOVE THRU OUR AREA LATE FRI INTO FRI NIGHT. PLENTY OF MOISTURE/INSTABILITY SHOULD BE IN PLACE TO SUPPORT A CHANCE OF T-STORMS ALONG THIS FRONT ALTHOUGH SHEAR ON THE WEAK SIDE. TEMPS SHOULD FALL TO SLIGHTLY BELOW NORMAL SAT-SUN...BEFORE MODERATION OCCURS MONDAY GIVEN RETURN FLOW COMMENCING. THERE ARE SOME SIGNS OF ISENTROPIC LIFT/MOISTURE RETURN PARTICULARLY IN CNTRL KS SUN-MON WHICH COULD EVENTUALLY WARRANT SOME LOW POPS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 87 67 85 / 40 20 10 30 HUTCHINSON 65 87 66 85 / 50 10 10 30 NEWTON 64 86 65 85 / 20 10 10 30 ELDORADO 64 86 65 85 / 20 20 10 30 WINFIELD-KWLD 67 87 66 88 / 30 20 10 30 RUSSELL 65 88 66 84 / 40 10 20 30 GREAT BEND 64 88 66 85 / 50 10 20 30 SALINA 66 87 67 85 / 20 10 10 30 MCPHERSON 65 87 66 85 / 30 10 10 30 COFFEYVILLE 64 86 66 88 / 10 20 10 20 CHANUTE 61 85 65 86 / 10 10 10 20 IOLA 61 84 65 85 / 10 10 10 20 PARSONS-KPPF 61 85 66 87 / 10 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1111 PM CDT MON SEP 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090415- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1111 PM CDT MON SEP 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. DUE TO THE SLOW MOVEMENT LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY FOR AREAS WEST OF A RUSSELL TO HUTCHINSON TO WELLINGTON LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY LINGER IN SOUTH CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. THERE IS A SMALL CHANCE OF THUNDERSTORMS IN CENTRAL KANSAS TUESDAY NIGHT...MAINLY WEST OF A LINCOLN TO LYONS LINE. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE WILL BE CHANCES OF THUNDERSTORMS FROM WEDNESDAY THROUGH SATURDAY MORNING ACROSS THE AREA...WITH THE HIGHER PROBABILITIES OCCURRING WEDNESDAY AND FRIDAY NIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 318 AM CDT TUE SEP 8 2009 KSZ069-080845- BUTLER- 318 AM CDT TUE SEP 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR AUGUSTA...OR 11 MILES SOUTHWEST OF EL DORADO...AND MOVING NORTHEAST AT 15 MPH. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT TUE SEP 8 2009 KSZ083-080845- SEDGWICK- 319 AM CDT TUE SEP 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR COLWICH...OR 11 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 15 MPH. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KETCHAM
The national radar mosaic for the moment the first event began.
7 heavy rain, 2 flood, 2 flash flood. Local standard time, as filed.
Cooperative observer reported 3.75 inches of rainfall.
Kingman Elementary/Middle School reported 2.91 inches of rainfall. Report courtesy of the KSN TV weatherlab.
Street flooding was reported between the railroad tracks and the Walnut River bridge on Highway 77 on the southern edge of Augusta. 2.92 inches of rainfall was reported at Garfield Elementary in Augusta.
Valley Center West Elementary reported 3.20 inches of rainfall. Report courtesy of KSN TV weatherlab.
Maize High School reported 2.70 inches of rainfall. Report courtesy of KSN TV weatherlab.
Street flooding was reported across the southern half of the City of Wichita with normal flood prone areas becoming flooded. Some stalled cars were reported. Rainfall amounts of one to two inches were reported.
Six inches of rainfall was recorded in Bel Aire.
Rainfall amounts measured 3.35 inches. The report was relayed by KSN TV.
Cheney Middle School reported 1.67 inches of rainfall. Report courtesy of KSN TV.
Heavy rainfall produced widespread street flooding across town, with numerous intersections closed due to high water. Water up to 2 feet deep in some locations stalled cars and closed city streets throughout town. Rainfall amounts ranged from 3.21 inches at Wichita Mid Continent Airport, which was a new record for the day, to 4.41 inches at the Wichita State University campus.
Heavy rainfall caused widespread flooding along streets and county roads in southeastern sections of the county. Water was two feet deep across roadways in some locations. The heavy rain caused creeks to become swollen and overflow their banks, with road closings from Highway 54 from Augusta to Andover, south to Douglass. Rainfall amounts ranged from 4.00 inches in Augusta to 4.57 inches at the Andover Middle School, to 2.96 inches in Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197432, 197433, 197423, 197434, 197435, 197424, 197429, 197430, 197431, 197426, 197428.